Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Charleston, WV

June 19, 2017Boone County, Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 19, 2017, 8:44 AM EDT for Boone County, Logan County, Mingo County, West Virginia. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 8:44 AM EDT (12:44 UTC)
Expired
Jun 19, 2017, 12:45 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boone County, WV, Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:47 AM EDTFLASH FLOOD2 E Chapmanville, WVHIGH WATER OVER ROADWAY ON GARRETTS FORK RD ALONG GARRETT FORK
Jun 19, 10:00 AM EDTFLASH FLOOD1 Wnw Hewett, WVFLOODING REPORTED IN THE MEADOW FORK AREA NEAR HEWETT. TIME ESTIMATED FROM INITAL CALL TO EMERGENCY MANAGEMENT.
Jun 19, 10:00 AM EDTFLASH FLOOD2 Se Turtle Creek, WVFLOODING REPORTED ALONG LOW GAP RD. TIME ESTIMATED BASED ON INITIAL CALL TO EMERGENCY MANAGEMENT
Jun 19, 11:09 AM EDTRAIN2 W Ramage, WVTREE DOWN ACROSS SIX MILE RD. DUE TO HEAVY RAIN... NOT WIND.
Jun 19, 11:20 AM EDTRAIN2 Se Turtle Creek, WVTREE DOWN ACROSS LOW GAP RD. DUE TO HEAVY RAIN... NOT WIND.
Jun 19, 11:45 AM EDTFLASH FLOOD2 W Ramage, WVFLOODING ON SIX MILE RD. NEAR RAMAGE. MEDIA REPORTS DIALYSIS PATIENT STRANDED AND CANNOT GET OUT FOR TREATMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS51 KRLX 191244
FFWRLX
WVC005-045-059-191645-
/O.NEW.KRLX.FF.W.0026.170619T1244Z-170619T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
844 AM EDT MON JUN 19 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northwestern Mingo County in southern West Virginia...
  Northwestern Logan County in southern West Virginia...
  Central Boone County in central West Virginia...

* Until 1245 PM EDT

* At 841 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding may begin shortly. Additional 
  rainfall of an inch or more is possible this morning.

* Some locations that will experience flooding include...
  Madison, Logan, Chapmanville, Van, Mount Gay-Shamrock, Chief Logan
  State, Holden, Wharton, Danville, West Logan, Kermit, Mitchell
  Heights, Mount Gay, Seth, Turtle Creek, Myrtle, Prenter, Sharples,
  Racine and Breeden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

You may also report severe weather by posting your report to the 
Charleston West Virginia National Weather Service Facebook Page, or 
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3786 8242 3785 8240 3786 8240 3794 8231
      3802 8201 3803 8191 3805 8197 3810 8195
      3816 8163 3794 8156 3793 8157 3771 8231
      3774 8233 3776 8231 3776 8233 3778 8232
      3782 8238 3781 8240

$$

MEC
1 follow-up statement
402 
WGUS71 KRLX 191412
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1012 AM EDT MON JUN 19 2017

WVC005-045-059-191645-
/O.CON.KRLX.FF.W.0026.000000T0000Z-170619T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Logan WV-Boone WV-
1012 AM EDT MON JUN 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
NORTHWESTERN MINGO...NORTHWESTERN LOGAN AND CENTRAL BOONE COUNTIES...

At 1008 AM EDT, trained weather spotters reported flash flooding in 
the Chapmanville area. Up to two inches of rain have already fallen. 
Flash flooding is expected.

Some locations that will experience flooding include...
Madison, Logan, Chapmanville, Van, Mount Gay-Shamrock, Chief Logan
State, Holden, Wharton, Danville, West Logan, Kermit, Mitchell
Heights, Mount Gay, Seth, Turtle Creek, Myrtle, Prenter, Sharples,
Racine and Breeden.

Additional rainfall amounts of an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3786 8242 3785 8240 3786 8240 3794 8231
      3802 8201 3803 8191 3805 8197 3810 8195
      3816 8163 3794 8156 3793 8157 3771 8231
      3774 8233 3776 8231 3776 8233 3778 8232
      3782 8238 3781 8240

$$

MEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:23 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 19, 6:23 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
623 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front brings showers and storms today. High pressure
crosses Tuesday, but then we get back into warm, unsettled
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 620 AM Monday...

Forecast generally on track this morning. Front poised to cross
the Ohio River over the next hour. The coverage of rain has
indeed increased over the past few hours in response to better
upper level support along with surface wave. Convective elements
along the US119/I79 corridor over the past hour with latest Hi
Res models and Nam showing this will continue for the next
couple of hours. A narrow axis of 2 inches of rain within this
area is possible, which may result in isolated high water
issues.

As 200 AM Monday...

Surface front as of 06Z looks to be entering our southeast Ohio
zones. This boundary will very slowly cross the area this
morning, essentially waiting for a surface wave to cross along
with the arrival of the trof axis, before the front gets shoved
to the east. The coverage of rain has...for the most
part...been tied closer to the front and wave thus far. This
should continue to be the case over the next several hours
before expanding in coverage with better upper support. Current
thinking is most of the storm potential will be confined to
central WV and points east through midday. Additional QPF of 1
to 2 inches is expected over the area, with the highest amounts
probably tied to convection. Given the lack of rainfall east of
the Ohio River thus far, thinking is a watch is not needed with
only isolated instances of flash flooding.

Following fropa, clouds will break for some sunshine. As the
upper trof axis approaches along with steepening low level lapse
rates, models are showing some afternoon showers primarily across
southeast Ohio and northern half of WV. Chances were kept low
given the mid level capping in place though rolled with coverage
to get scattered wording in wx grids.

Clouds will break overnight, though some stratocu may linger
across the north. Low level winds should keep dense fog at bay
for the most part.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 240 AM Monday...

Upper level trough swings through late Tuesday into Wednesday,
possibly providing some precipitation to northern portions of the
area. This will also provide more moderate temperatures.
Temperatures will heat back up on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 240 AM Monday...

Models showing moisture/remains of a tropical system lifting out of
the Gulf of Mexico into the region toward the end of the work week
and/or over the weekend. Models are not in good agreement with the
timing or placement of this system. Definitely bears watching
however, as a some models have a rather vigorous cold front for this
time of year colliding with this tropical moisture. One model even
has a second wave running up the front behind the tropical system.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 620 AM Sunday...

Surface front will slowly work thru the area...taking until 18z
to clear the mountains. The coverage of showers has increased this
morning as a surface wave approaches along with the front.
Brief periods of IFR vsby and cigs will be possible in the
heaviest showers and within the frontal zone. Convection will
mainly be confined to mountain terminals this morning with some
stronger storms in the 16 to 18Z time frame.

MVFR stratus will quickly mix out following fropa for a return
to VFR conditions. Winds will become gusty midday and afternoon
on good mixing. The upper trof axis will approach later this
afternoon from the west with isolated to scattered showers
across southeast OH and northern WV. These were left out of the
TAFs at this distance given low chances.

Some stratocu or stratus may develop across the mountains
tonight providing for MVFR cigs. Otherwise mainly VFR as low
level winds should mitigate fog. Should EKN clear out, then this
would be the terminal most susceptible to IFR or worse fog late
tonight.

Light and variable expected tonight and Monday. Moderate
southwest flow aloft tonight will become light west to
southwest on Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    H    H    H    H    M    H    H    H    M    M
HTS CONSISTENCY  M    H    H    H    M    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
EKN CONSISTENCY  H    L    L    H    H    H    H    M    M    M    L    L
PKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    H    M    M

AFTER 12Z TUESDAY...
IFR river valley fog possible Wednesday morning. Brief IFR possible
on Friday with showers and thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jun 19, 3:20 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
320 AM EDT Mon Jun 19 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-200730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
320 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A cold front will slowly move through the area today. With abundant
moisture in place, the threat of flash flooding will be enhanced.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ033-034-515>526-200730-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
320 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging wind gusts are the greatest threat from the
strongest storms.

A cold front will slowly move through the area today. With abundant
moisture in place, the threat of flash flooding will be enhanced.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 19, 5:38 AM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
538 AM EDT MON JUN 19 2017

WVZ013-024>026-191130-
Boone-Lincoln-Logan-Mingo-
538 AM EDT MON JUN 19 2017

...SHOWERS AND THUNDERSTORMS ARE PRODUCING HEAVY RAIN ACROSS
PORTIONS OF MINGO...SOUTHEASTERN LINCOLN...LOGAN AND NORTHWESTERN
BOONE COUNTIES...

At 534 AM EDT, an area of showers and thunderstorms were located
across portions of Mingo, southeast Lincoln, Logan and northwestern
Boone Counties.  Gauge and radar estimates indicate up to an inch of
rain has fallen across this area during the past few hours.

Locations impacted include...
Williamson, Madison, Logan, Chapmanville, Delbarton, Van, Mount
Gay-Shamrock, Harts, Chief Logan State, Holden, Red Jacket,
Chattaroy, Julian, Danville, Matewan, West Logan, Kermit, Mitchell
Heights, Mount Gay and Chauncey.

This includes Route 119 between mile markers 1 and 61.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3765 8218 3763 8219 3763 8221 3766 8224
      3768 8230 3770 8230 3774 8233 3776 8231
      3776 8233 3778 8232 3782 8238 3781 8240
      3785 8242 3784 8240 3786 8240 3790 8236
      3821 8185 3798 8162 3762 8217
TIME...MOT...LOC 0934Z 231DEG 49KT 3808 8184

09
Special weather statement, Jun 19, 7:30 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 AM EDT MON JUN 19 2017

WVZ013-015-024>027-034-515-517-519-191200-
Wyoming-Northwest Raleigh-Clay-Boone-Kanawha-Lincoln-Northwest
Nicholas-Logan-Mingo-Northwest Fayette-
730 AM EDT MON JUN 19 2017

...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL NICHOLAS...MINGO...
KANAWHA...SOUTHEASTERN LINCOLN...NORTHWESTERN RALEIGH...NORTHWESTERN
WYOMING...LOGAN...SOUTHERN CLAY...NORTHWESTERN FAYETTE AND BOONE
COUNTIES...

At 728 AM EDT, radar indicated an area of rain located along a line
extending from Coal Fork to near Aflex. Movement was east at 35 mph.

Locations impacted include...
Charleston, Williamson, Madison, Logan, Clay, Jefferson, South
Charleston, St. Albans, Dunbar, Sissonville, Montgomery, Chesapeake,
Marmet, Oceana, Belle, Chapmanville, Clendenin, Cedar Grove, East
Bank and Glasgow.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 16.
 Interstate 77 in West Virginia between mile markers 96 and 115.
 Interstate 64 in West Virginia between mile markers 48 and 57.
 West Virginia Turnpike between mile markers 59 and 95.
 Route 119 between mile markers 1 and 80.

Torrential rainfall is also occurring with the rain, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall may cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3762 8218 3765 8218 3765 8219 3763 8219
      3763 8221 3766 8224 3766 8226 3768 8230
      3770 8230 3774 8233 3776 8231 3776 8233
      3778 8232 3778 8234 3846 8175 3847 8172
      3849 8173 3854 8168 3846 8087 3753 8164
TIME...MOT...LOC 1128Z 250DEG 64KT 3831 8156 3767 8220

12
Special weather statement, Jun 19, 8:02 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
802 AM EDT MON JUN 19 2017

WVZ015-016-018-026>028-030-039-517-519-521-191245-
Calhoun-Clay-Roane-Boone-Kanawha-Northwest Webster-Northwest
Nicholas-Upshur-Lewis-Braxton-Northwest Fayette-
802 AM EDT MON JUN 19 2017

...A LINE OF showers and THUNDERSTORMS WILL AFFECT CENTRAL
NICHOLAS... SOUTHEASTERN KANAWHA...SOUTHEASTERN
LEWIS...BRAXTON...WEST CENTRAL UPSHUR...NORTHWESTERN
WEBSTER...CLAY...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE
COUNTIES...

At 800 AM EDT, radar indicated showers and thunderstorms were
located along a line extending from 8 miles northeast of Big Otter
to near Glen to 9 miles southwest of Chesapeake. Movement was east
at 35 mph.

Locations impacted include...
Summersville, Fayetteville, Sutton, Clay, Montgomery, Chesapeake,
Ansted, Cedar Grove, East Bank, Gassaway, Glasgow, Smithers, Gauley
Bridge, Pratt, Birch River, Burnwell, Powellton, Glen, Hawks Nest
State Park and Big Otter.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 33 and 74.
 West Virginia Turnpike between mile markers 67 and 86.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3890 8023 3806 8109 3801 8175 3872 8099
TIME...MOT...LOC 1200Z 251DEG 30KT 3870 8096 3844 8126 3810 8160

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:15 PM EDTSpecial Weather StatementRLXUpshur30 min
Jun 18, 9:53 PM EDTSpecial Weather StatementRLXUpshur37 min
Jun 19, 5:38 AM EDTSpecial Weather StatementRLXBoone, Logan, Mingo112 min
Jun 19, 7:30 AM EDTSpecial Weather StatementRLXBoone, Clay, Kanawha, Logan, Mingo30 min
Jun 19, 8:02 AM EDTSpecial Weather StatementRLXBoone, Braxton, Clay43 min
Jun 19, 12:47 PM EDTAreal Flood WarningRLXBoone, Logan3 hr

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.